Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 531, NWS Fort Worth, TX

October 22, 2011Cooke County, Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 22, 2011, 11:16 PM CDT for Cooke County, Montague County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2011, 11:16 PM CDT (04:16 UTC)
Expired
Oct 23, 2011, 12:15 AM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 122 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 11:08 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 22, 11:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1108 PM CDT SAT OCT 22 2011

.UPDATE...
HAVE INCREASED POPS TO LIKELY IN THE SOUTHEAST AND EAST
OVERNIGHT...AND ADJUSTED WINDS TO TRY TO MATCH THE COLD POOL A
BIT BETTER. UPDATE OUT SHORTLY.    84

&&

.AVIATION...
CONCERNS...
TIMING OF EXPECTED MCS/BROKEN SQUALL LINE INTO METRO AIRPORTS AND
WACO...ALONG WITH GUSTY WINDS/WIND SHIFTS AND ANY POTENTIAL FOR
MVFR CIGS.

SHORTWAVE MOVING SOUTHEAST ACROSS THE OK/TX PANHANDLES HAS BEEN
IGNITING STORMS ACROSS CENTRAL/NORTHERN OK FOR PAST FEW HOURS.
MOST MOVEMENT HAS BEEN EAST-SOUTHEAST...BUT EXPECT A MORE
TRANSITION TO SOUTH-SOUTHEAST AFTER DARK WHEN A 30-40 KT LLJ
ENSUES AND BEGINS TO FEED INTO WHAT WILL LIKELY BE A LINEAR MCS BY
03Z MOVING SOUTHEAST ACROSS CENTRAL/SOUTHERN OK.

WE HAVE MOVED UP TIMING FOR VCTS/CB AT METRO AIRPORTS TO 04Z/11 PM...
BUT HAVE MAINTAINED TEMPO MVFR GROUP BETWEEN 05Z-07Z PER LATEST
HRRR/WRF FORECASTS. ALSO NOW INTRODUCING AN 08Z-11Z VCTS/CB GROUP
AT WACO...AS IT LOOKS LIKE A GOOD COLD POOL WILL MAINTAIN SOME
SCATTERED ACTIVITY FROM WACO AND POINTS EAST AROUND THIS TIME.

AS FOR MVFR CIGS...OUR CONFIDENCE IS NOT VERY HIGH AFTER THE LACK
OF STRATUS THIS PREVIOUS MORNING...BUT A FEW SOUNDINGS AND MOS
GUIDANCES SHOW IT AFTER 09Z. WE THINK MIXING FROM COLD POOL MAY
JUST ELIMINATE ANY THREAT FOR MVFR AFTER THE CONVECTION MOVES OUT
BY 09Z...BUT WILL HOLD ON FOR A BIT LONGER. OTHERWISE...SOUTH FLOW
AROUND 10 KTS WILL BECOME WEST-SOUTHWEST JUST IN BEHIND CONVECTION...
THEN VEER NORTH-NORTHWEST AFTER SUNRISE OR 12Z.

05/

&&

.PREV UPDATE...
.UPDATE...
HAVE ISSUED COSMETIC GRID UPDATES...BUT PACKAGE STILL ON TRACK SO
AM JUST GOING TO REFRESH THE WORDING. 84

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SAT OCT 22 2011/
SHORT WAVE ENERGY CONTINUES TO MOVE SOUTHEAST TOWARD NORTH TEXAS
THIS AFTERNOON. WATER VAPOR IMAGES INDICATE FORCING HAS MADE IT
AS FAR SOUTH AS THE TEXAS PANHANDLE AND NORTHERN OKLAHOMA AS OF 3
PM. WE EXPECT THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF OKLAHOMA
THROUGH SUNSET AS LARGE SCALE LIFT INTERACTS WITH LOW LEVEL
MOISTURE POOLED ALONG A WEAK WARM FRONT. THUNDERSTORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING WITH INCREASING LARGE
SCALE ASCENT...AS WELL AS LIFT ALONG A SOUTHWARD MOVING COLD
FRONT. THE BEST THUNDERSTORM CHANCES FOR NORTH TEXAS WILL BE FROM
MID EVENING THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE
NORTHERN HALF OF THE REGION. THERE WILL BE A POTENTIAL FOR SEVERE
STORMS DUE TO DECENT INSTABILITY AND SHEAR. HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS. STORM CHANCES SHOULD END FROM
NORTHWEST TO SOUTHEAST SUNDAY AS THE TROUGH AXIS MOVES EAST OF
THE REGION AND MORE STABLE AIR MOVES IN BEHIND THE COLD FRONT.

THE SHORT WAVE TROUGH WILL CONTINUE TO DEEPEN AS IT MOVES EAST OF
THE MISSISSIPPI VALLEY SUNDAY NIGHT AND BRIEF RIDGING WILL SET UP
OVER TEXAS. HOWEVER...THE RIDGE WILL QUICKLY DE-AMPLIFY MONDAY AS
ANOTHER SYSTEM DEVELOPS ACROSS THE NORTHWEST UNITED STATES. THIS
SYSTEM IS PROGGED TO DEEPEN OVER THE ROCKIES BY THE MIDDLE OF THE
WEEK BRINGING SNOW TO PORTIONS OF COLORADO...NEW MEXICO AND EVEN THE
TEXAS PANHANDLE. A STRONG LOW LEVEL WARM AIR ADVECTION PATTERN
WILL SET UP OVER NORTH TEXAS IN RESPONSE TO THE APPROACHING SYSTEM
AND WILL SET THE STAGE FOR ANOTHER RAIN EVENT THE SECOND HALF OF
NEXT WEEK. THE BEST RAIN CHANCES FOR NORTH TEXAS SHOULD BE IN THE
WEDNESDAY NIGHT/THURSDAY TIME FRAME. THE UPPER TROUGH WILL MOVE
EAST OF THE STATE THURSDAY NIGHT AND MUCH DRIER AND COOLER AIR
IS EXPECTED ACROSS NORTH TEXAS ON THE WEEKEND.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  82  59  86  66 /  70  10   0   5   5
WACO, TX              63  82  57  84  63 /  30  10   0   5   5
PARIS, TX             60  76  57  83  58 /  70  20   5   5   5
DENTON, TX            59  80  54  84  63 /  70   5   0   5   5
MCKINNEY, TX          60  78  54  82  60 /  70  10   0   5  10
DALLAS, TX            64  81  60  85  65 /  70  10   0   5   5
TERRELL, TX           62  78  56  82  62 /  70  20   0   5  10
CORSICANA, TX         63  81  59  85  64 /  60  20   0   5   5
TEMPLE, TX            62  85  58  88  62 /  20  20   0   5   5
MINERAL WELLS, TX     59  82  55  84  60 /  50   5   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Oct 22, 11:15 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CDT SAT OCT 22 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240415-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1115 PM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...OVERNIGHT.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH A LINE OF STORMS MOVING INTO NORTH TEXAS OVERNIGHT. AREAS
ALONG AND WEST OF INTERSTATE 35 AND 35 EAST CAN EXPECT A HIGHER
SEVERE WEATHER POTENTIAL DUE TO HIGHER INSTABILITY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING
INTO AREAS NORTH OF INTERSTATE 20 THROUGH MIDNIGHT...THEN MOVE
SOUTH-SOUTHEAST THROUGH THE OVERNIGHT HOURS. AREAS FROM
GAINESVILLE TO DALLAS TO SULPHUR SPRINGS AND NORTH OF THERE WILL
HAVE THE BEST CHANCE FOR THUNDERSTORMS.

AFTER 3 AM CDT...THUNDERSTORMS SHOULD EXHIBIT WEAKENING AS THEY
ENTER A MORE STABLE ENVIRONMENT WITH WEAKER WIND SHEAR ALOFT
THROUGH SUNRISE SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY AND THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 20 THROUGH 3 AM CDT.

In the hours before

Special weather statement, Oct 22, 11:03 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 PM CDT SAT OCT 22 2011

TXZ093-094-230430-
FANNIN TX-GRAYSON TX-
1103 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FANNIN COUNTY
  NORTHERN GRAYSON COUNTY

AT 1102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF DENISON...MOVING EAST AT 10
MPH. ANOTHER STRONG STORM WAS ALSO LOCATED SOUTHWEST OF DURANT ALSO
MOVING SOUTHEAST TOWARDS NORTHWEST FANNIN COUNTY.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...DENISON...ECTOR...
KNOLLWOOD...POTTSBORO...SAVOY...SHERMAN...TOM BEAN...WHITESBORO...
WHITEWRIGHT AND EISENHOWER STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3395 9690 3386 9686 3388 9679 3383 9676
      3385 9670 3392 9668 3389 9658 3384 9662
      3382 9652 3378 9650 3379 9642 3370 9635
      3371 9631 3377 9629 3376 9616 3345 9630
      3365 9694 3396 9695
TIME...MOT...LOC 0402Z 284DEG 7KT 3382 9671

82/JLD
Special weather statement, Oct 22, 11:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT SAT OCT 22 2011

TXZ091-230430-
MONTAGUE TX-
1106 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST
OF NOCONA TO 16 MILES NORTHWEST OF NOCONA...MOVING SOUTH AT 25 MPH.
THESE STORMS WILL REACH NORTHERN MONTAGUE COUNTY AROUND 1115 PM.

CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA...ST. JO AND
STONEBURG.

LARGE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING.

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9749
      3363 9748 3364 9798 3389 9798 3389 9794
      3386 9788 3386 9783 3392 9779 3395 9773
      3397 9771 3399 9765
TIME...MOT...LOC 0405Z 354DEG 22KT 3406 9752 3393 9791

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 11:03 PM CDTSpecial Weather StatementFWDGrayson27 min
Oct 22, 11:06 PM CDTSpecial Weather StatementFWDMontague24 min
Oct 22, 11:14 PM CDTSevere Thunderstorm WarningFWDGrayson61 min
Oct 22, 11:57 PM CDTSpecial Weather StatementFWDDelta, Fannin, Hopkins, Hunt, Lamar63 min
Oct 23, 12:08 AM CDTSpecial Weather StatementFWDCollin22 min
Oct 23, 12:24 AM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hopkins, Hunt, Lamar, Rains66 min
Oct 23, 12:29 AM CDTSevere Thunderstorm WarningFWDCollin, Denton, Grayson46 min
Oct 23, 12:32 AM CDTSpecial Weather StatementFWDMontague28 min
Oct 23, 12:53 AM CDTSevere Thunderstorm WarningFWDCooke, Montague, Wise37 min
Oct 23, 1:11 AM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Rockwall49 min
Oct 23, 1:14 AM CDTSpecial Weather StatementFWDKaufman, Van Zandt31 min
Oct 23, 1:20 AM CDTSevere Thunderstorm WarningFWDDenton, Wise40 min
Oct 23, 1:42 AM CDTSevere Thunderstorm WarningFWDTarrant48 min
Oct 23, 1:46 AM CDTSpecial Weather StatementFWDKaufman, Van Zandt29 min
Oct 23, 1:52 AM CDTSevere Thunderstorm WarningFWDKaufman38 min
Oct 23, 1:58 AM CDTSevere Thunderstorm WarningFWDDallas, Rockwall47 min
Oct 23, 2:14 AM CDTSevere Thunderstorm WarningFWDEllis, Kaufman46 min
Oct 23, 2:19 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall3 hr
Oct 23, 2:22 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall3 hr
Oct 23, 2:45 AM CDTSpecial Weather StatementFWDHenderson, Navarro30 min
Oct 23, 2:48 AM CDTSpecial Weather StatementFWDDallas, Tarrant57 min
Oct 23, 2:58 AM CDTSevere Thunderstorm WarningFWDHenderson, Navarro47 min
Oct 23, 3:00 AM CDTSevere Thunderstorm WarningFWDEllis, Kaufman45 min
Oct 23, 3:18 AM CDTSevere Thunderstorm WarningFWDAnderson, Henderson42 min
Oct 23, 3:57 AM CDTAreal Flood AdvisoryFWDEllis, Navarro3 hr
Oct 23, 4:03 AM CDTSpecial Weather StatementFWDAnderson, Freestone, Navarro27 min
Oct 23, 4:29 AM CDTSpecial Weather StatementFWDAnderson, Freestone, Navarro31 min
Oct 23, 5:14 AM CDTSpecial Weather StatementFWDFreestone, Limestone31 min
Oct 23, 5:42 AM CDTSpecial Weather StatementFWDLimestone33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.